NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 4, 2:44 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, May 4, 2:44 PM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
344 PM EDT Tue May 4 2021
.SYNOPSIS...
In the wake of a warm front on Tuesday, a cold front will cross
the region on Wednesday. High pressure builds through the
region on Thursday. A trough may cross over the region on
Friday. Another low pressure system may affect the region Sunday
into Monday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
No significant changes with the near term forecast for the late
afternoon update. Warm front has lifted north of our region as of
mid afternoon. Earlier low stratus is eroding, but as we see
clearing, we are seeing cumulus development in the warm sector.
Storms over western VA this afternoon should make progress towards
our region by early evening. It looks like the prime period for this
round of showers and storms will be between 21 and 04 Z/5 PM and
Midnight EDT. Model soundings are depicting deeper instability than
previously expected. Not sure we will realize quite as much low
level heating as what the NAM is depicting due to the expansive
cumulus development that we are seeing in our area. Additionally, I
am still concerned that with the mid level short wave ridge over our
region during this time, the subsidence could limit the coverage of
storms. None the less, those factors may be a moot point if an MCS
can become organized before progressing this far east. The primary
hazard with any storms with this round will be winds, with the
potential for damaging winds being the highest in Delmarva. Small
hail is possible, but instability may be a bit more limited within
the hail growth zone, so the threat for severe hail looks to be
limited. Low level flow will likely be relatively weak throughout
the event, so the risk for tornadoes also appears to be limited.
Once we get through this round of showers and storms, we should have
a lull in the rain until late tonight. The latest models are
depicting less separation between the prefrontal trough and the cold
front. Thus, there may not be much separation between what we were
thinking would be the second and third rounds of rain late tonight
into tomorrow. As far as hazards tomorrow, some strong wind gusts
are possible and localized downpours, but so long as the front
arrives as early as most guidance depicts it (shifting off shore by
21Z for most models), we should have a limited threat for severe
weather. The ECMWF has slowed down with the front again, but it
appears to be an outlier, so have gone with a blend of the NAM and
CMC for the timing of the front.
Temperatures tomorrow will be highly dependent on the timing of the
front. For the most part, it looks like most areas will be in the
60s and lower 70s before the front arrives. However, across southern
Delaware, which should be the last to see the cold front,
temperatures could get into the lower 80s. Wednesday night, with
cold air advection well underway, lows will be mostly in the 40s,
though in the southern Poconos, temperatures could drop into the
upper 30s. However, it looks like the winds will stay up enough to
preclude any frost development.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
On Thursday, a long wave upper trough axis will be pivoting toward
the Mid-Atlantic region the an associated jet streak moving just
offshore. Resulting height falls and diffluence aloft will lead
to increasing clouds throughout the day, but the forecast
should remain dry given the dry antecedent (post-frontal)
airmass in place. The pressure gradient and thus winds will
lessen throughout the day, but breezy conditions can be expected
at least through the morning hours with northwesterly winds
gusting up to 20-25 mph. Thursday will also be the first of
likely several below normal temperature days with highs only
topping out in the mid to upper 60s. Expect light winds and lows
in the 40s Thursday night.
The main trough axis will arrive sometime Friday along with the
maximum height falls. Guidance appears fairly consistent bringing as
band of showers through the region during the afternoon or evening
hours, so we've kept widespread chance to low end likely PoP for
this period. Given the anomalously cold temperatures aloft, I
wouldn't be surprised to see some small hail or isolated lightning
with this activity. Temperatures will continue to remain below
normal with highs in the low to mid 60s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The long term period begins late Friday with the long wave upper
trough axis moving offshore into the weekend and northwest flow
aloft becoming more zonal into early next week. At the surface, high
pressure will build across the western Atlantic with a frontal
boundary positioned south of the area. A few waves of surface low
pressure are likely to move quickly along this boundary, especially
into early next week as a few perturbations move through the zonal
flow aloft. This will result in a few periods of showers or
thunderstorms, likely favoring a diurnal trend in PoP as instability
is climatologically higher in the afternoon and evening this time of
year. The upper troughing to our north and stalled boundary just to
our south will result in a continued period of temperatures about 5-
10 degrees below normal.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Through 06Z...Mostly VFR conditions are expected until showers and
storms move into our region. As storms move in, brief MVFR and IFR
conditions are possible. The prime period for this round of storms
looks to be after 21Z. In the wake of the storms, expect low clouds
to fill in, with ceilings mostly between 800 and 1500 ft AGL. Winds
will be southerly or westerly south of the front with speeds 5 to 15
kt. Moderate confidence on the overall pattern, but low confidence
if any storms will directly impact a TAF site.
Late tonight...Ceilings will remain in the IFR and lower MVFR range
through the overnight hours. Some visibility restrictions are
possible with BR and showers, but expect ceilings to be the
controlling factor. Winds becoming light and variable. Moderate
confidence.
Wednesday...Starting with ceilings between IFR and lower MVFR range.
A round of showers and storms are possible between 12 and 21Z, but
expect limited additional impacts from the showers.
Winds starting light and variable, briefly becoming southerly 5 to
10 kt, then expect an abrupt shift to westerly and northwesterly of
10 to 15 kt with the cold front in the afternoon. Moderate
confidence.
Outlook...
Wednesday night...Conditions improving to VFR. Northwesterly
winds 5 to 15 kt with gusts up to 20 kt. Moderate confidence.
Thursday...VFR. NW winds 10-15 kt with gusts up to 20 kt
decreasing to around 5-10 kt after 18Z. High confidence.
Friday...Sub-VFR possible in SHRA. LGT/VRB winds, becoming W
less than 10 kt in the afternoon. Moderate confidence.
Saturday...Mostly VFR. NW winds 10-15 kt with gusts up to 20
kt decreasing after 21Z. High confidence.
&&
.MARINE...
Winds and seas should stay below SCA criteria tonight and tomorrow.
However, higher gusts will be possible in the vicinity of scattered
thunderstorms this evening. On Wednesday afternoon, an abrupt shift
to westerly or northwesterly winds is expected. Gusts could exceed
25 kt when this occurs.
Outlook...
Wednesday night...Gusts near or above 25 kt across the waters,
but not confident if it will be widespread or prolonged enough
for an SCA, so will hold off on issuing an SCA for now.
Thursday...Lingering SCA conditions possible in the morning
then sub- SCA in the afternoon.
Friday...Sub-SCA conditions. VSBY restrictions in showers.
Saturday...SCA conditions possible with gusts of 20-25 kt.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Johnson
Near Term...Johnson
Short Term...Staarmann
Long Term...Staarmann
Aviation...Johnson/MPS/Staarmann
Marine...Johnson/MPS/Staarmann
Special weather statement, May 4, 5:50 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
650 PM EDT Tue May 4 2021
MDZ019-020-042330-
Talbot-Caroline-
650 PM EDT Tue May 4 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TALBOT AND
SOUTHERN CAROLINE COUNTIES...
At 650 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tilghman Island to near University
Of Maryland Center For Environmental Studies. Movement was east at 55
mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Easton, Federalsburg, Trappe, Preston, Oxford, Tanyard, Harmony,
Smithville, Agner, Matthews, Choptank, Hambleton and Windyhill.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3875 7634 3873 7630 3875 7630 3877 7625
3873 7624 3878 7623 3888 7573 3865 7572
3869 7577 3870 7590 3866 7596 3860 7599
3857 7604 3869 7619 3867 7620 3871 7622
3870 7623 3873 7632 3867 7634 3868 7635
TIME...MOT...LOC 2250Z 248DEG 46KT 3868 7633 3852 7616
JEO